Browse

You are looking at 1 - 4 of 4 items for :

  • Echocardiogram x
  • Hyperthyroidism x
Clear All
Open access

Hui Yi Ng, Divya Namboodiri, Diana Learoyd, Andrew Davidson, Bernard Champion and Veronica Preda

Summary

Co-secreting thyrotropin/growth hormone (GH) pituitary adenomas are rare; their clinical presentation and long-term management are challenging. There is also a paucity of long-term data. Due to the cell of origin, these can behave as aggressive tumours. We report a case of a pituitary plurihormonal pit-1-derived macroadenoma, with overt clinical hyperthyroidism and minimal GH excess symptoms. The diagnosis was confirmed by pathology showing elevated thyroid and GH axes with failure of physiological GH suppression, elevated pituitary glycoprotein hormone alpha subunit (αGSU) and macroadenoma on imaging. Pre-operatively the patient was rendered euthyroid with carbimazole and underwent successful transphenoidal adenomectomy (TSA) with surgical cure. Histopathology displayed an elevated Ki-67 of 5.2%, necessitating long-term follow-up.

Learning points:

  • Thyrotropinomas are rare and likely under-diagnosed due to under-recognition of secondary hyperthyroidism.
  • Thyrotropinomas and other plurihormonal pit-1-derived adenomas are more aggressive adenomas according to WHO guidelines.
  • Co-secretion occurs in 30% of thyrotropinomas, requiring diligent investigation and long-term follow-up of complications.
Open access

Ismael Capel, Elisabet Tasa-Vinyals, Albert Cano-Palomares, Irene Bergés-Raso, Lara Albert, Mercedes Rigla and Assumpta Caixàs

Summary

Takotsubo cardiomyopathy (TC) is an atypical, severe but reversible form of acute heart insufficiency. It typically presents with left ventricular failure, transient apical and mid-segments hypokinesis, absence of significant coronary stenosis and new electrographic abnormalities and/or elevation in serum cardiac enzymes. Although TC (‘broken heart syndrome’) has classically been associated with emotional trauma, evidence suggests that other precipitants might exist, including iatrogenic and thyroid-mediated forms. Thyroid disease is a relatively common comorbidity in TC patients. We report a case of TC in a postmenopausal female with no history of emotional trauma or other potential precipitant factors who was diagnosed with amiodarone-induced hyperthyroidism during her hospital stay. Though some case reports of thyroid-related TC exist, we are not aware of any other reported case of TC precipitated by amiodarone-induced hyperthyroidism.

Learning points:

  • TC is a relatively new, rare, transient, severe, but reversible cardiovascular condition that is characterized by an acute left ventricular cardiac failure, which can clinically, analytically and electrocardiographically mimic an acute myocardial infarction.
  • Many precipitant factors have been described in TC, being the most classical and emotional trauma. However, thyroid dysfunction is also a significant condition frequently found in patients with TC.
  • A hypercatecholaminergic state leading to cardiomyocyte damage has been established as the main fact of TC physiopathology. Hyperthyroidism induces an upregulation of β-adrenergic receptors.
  • Both hyperthyroidism and hypothyroidism have been related with TC development. Most reported cases of TC involving thyroid dysfunction correspond to hyperthyroidism due to Graves–Basedow disease, but there are also descriptions with severe hypothyroidism, radioiodine treatment or thyroid surgery.
  • Amiodarone is a class III antiarrhythmic agent widely used, and it is a well-known cause of thyroid dysfunction, which can present either with hypothyroidism or hyperthyroidism, as approximately 40 percent of the amiodarone molecule is composed of iodine.
  • In this case, a type II amiodarone-induced hyperthyroidism was the precipitant factor of a TC in a patient with a pre-existing atrial fibrillation. Given the high prevalence of atrial fibrillation and the wide use of amiodarone, the risk of this iatrogenic effect should be taken into account.
Open access

Anastasia Dimakopoulou, Karunakaran Vithian, David Gannon and Allan Harkness

Summary

A 55-year-old female patient presented to the endocrine clinic with Grave's disease. She was initially treated with carbimazole. After an early relapse, a decision was made to proceed with radioactive iodine therapy. Four days after radioiodine administration, she presented to the emergency department with chest tightness and dyspnea due to heart failure. Biochemistry revealed thyrotoxicosis and significantly elevated Troponin-T. There was ST segment elevation on electrocardiography. However, coronary angiography was normal. Ventricular function was fully restored after 6 weeks of supportive medical management. A diagnosis of stress cardiomyopathy following radioactive iodine therapy was made. This is the second case reported in the literature so far to the best of our knowledge.

Learning points

  • Stress cardiomyopathy in the context of radiation thyroiditis is a rare complication following radioiodine therapy.
  • A degree of awareness is essential because the approach is multidisciplinary. Management is mainly supportive and cardiac dysfunction is completely reversible in most cases.
  • The pathogenesis of this condition remains unclear. Post-menopausal women and susceptible individuals appear to be pre-disposed.

Open access

T Min, S Benjamin and L Cozma

Summary

Thyroid storm is a rare but potentially life-threatening complication of hyperthyroidism. Early recognition and prompt treatment are essential. Atrial fibrillation can occur in up to 40% of patients with thyroid storm. Studies have shown that hyperthyroidism increases the risk of thromboembolic events. There is no consensus with regard to the initiation of anticoagulation for atrial fibrillation in severe thyrotoxicosis. Anticoagulation is not routinely initiated if the risk is low on a CHADS2 score; however, this should be considered in patients with thyroid storm or severe thyrotoxicosis with impending storm irrespective of the CHADS2 risk, as it appears to increase the risk of thromboembolic episodes. Herein, we describe a case of thyroid storm complicated by massive pulmonary embolism.

Learning points

  • Diagnosis of thyroid storm is based on clinical findings. Early recognition and prompt treatment could lead to a favourable outcome.
  • Hypercoagulable state is a recognised complication of thyrotoxicosis.
  • Atrial fibrillation is strongly associated with hyperthyroidism and thyroid storm.
  • Anticoagulation should be considered for patients with severe thyrotoxicosis and atrial fibrillation irrespective of the CHADS2 score.
  • Patients with severe thyrotoxicosis and clinical evidence of thrombosis should be immediately anticoagulated until hyperthyroidism is under control.